Topiramate for Seizures in preterm infants and the development of necrotizing enterocolitis

Benjamin Courchia, Waleed Kurtom, Alyssa Pensirikul, Teresa Del-Moral, Maria M Buch

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Neonatal seizures represent a significant health burden on the term and preterm neonatal population and are linked to poor long-term neurodevelopmental outcomes. Currently, there are no US Food and Drug Administration-approved antiepileptic drugs for neonates, and authors of the medical literature have yet to reach a consensus on the most adequate approach to neonatal seizures. Topiramate is readily used in the adult and older pediatric population for the management of migraines and partial-onset seizures. Topiramate continues to gain favor among pediatric neurologists who often recommend this medication as a third-line treatment of neonatal seizures. We report our recent experience with 4 preterm neonates, born between 2015 and 2017, who developed radiographic signs of necrotizing enterocolitis after receiving topiramate for seizures. Each was given oral topiramate for the treatment of electrographic and clinical seizures and developed the subsequent diagnosis of necrotizing enterocolitis, with abdominal distention, hemoccult-positive stools, and radiographic signs of intestinal distention and pneumatosis. More research regarding the risk factors of topiramate use in premature infants is needed.

Original languageEnglish (US)
Article numbere20173971
JournalPediatrics
Volume142
Issue number1
DOIs
StatePublished - Jul 1 2018

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Topiramate for Seizures in preterm infants and the development of necrotizing enterocolitis'. Together they form a unique fingerprint.

  • Cite this